Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 59, NWS Kansas City, MO

May 8, 2000Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2000, 5:56 PM CDT for Henry County, Missouri. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2000, 5:56 PM CDT (22:56 UTC)
Expired
May 8, 2000, 7:00 PM CDT
In force
64 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:35 PM CDTHail 1.75Montrose, MO
May 8, 7:00 PM CDTHail 1.5Clinton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-587 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 082257
SVRMCI
MOC083-090000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF CLINTON

* UNTIL 700 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF MONTROSE...OR ABOUT 9 MILES
  EAST OF BUTLER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  2 MILES NORTH OF MONTROSE AT 610 PM CDT
  OVER LA DUE AT 625 PM CDT
  5 MILES NORTH OF DEEPWATER AT 635 PM CDT
  OVER CLINTON AT 640 PM CDT
  5 MILES SOUTH OF LEWIS AT 650 PM CDT
  3 MILES NORTH OF COAL AT 655 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE URICH...SHAWNEE MOUND AND
  CALHOUN.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYINGy
AREAS.

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:50 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 8, 2:50 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT MON MAY 8 2000

FCST CONCERNS:  TIMING OF CONVECTION...TEMPS THRU PD...DURATION
OF PRECIP ON TUESDAY

CONVECTION ACRS SE AND SC NE RIDING ALNG THE EDGE OF 13-14C CAP
IN PLACE OVR CTL PLAINS.  SOME DEVELOPMENT INTO NC KS BUT...LOOKS
FAIRLY WEAK.  XPCT DYING CONVECTION TO REACH NW CORNER OF CWA BTWN
10Z AND 12Z.

NEXT QUESTION IS WHEN CAP WILL BREAK DURING THE DAY?  ETA SHOWING
CAP ERODING ACRS NWRN THIRD OF CWA BY 18Z WHEREAS KEEPS A LID
ON THINGS UNTIL 21Z-24Z TIMEFRAME. WL USE AFTN WORDING TO COVR
DEVELOPMENT WHICH WL COVR EITHER SCENARIO.  ETA/NGM/AVN LOOK
SIMILAR WITH PSN OF FRONT AT 18Z...RUC IS A LTL FASTER. ALL MODELS
HAVE FNT ALNG A IRK TO JUST SOUTH OF MKC LINE BY 00Z TUES.  OF
COURSE...OUTFLOW FROM CURRENT CONVECTION MAY BE THE BNDRY TO WATCH
FOR DEVELOPMENT AND TIMING OF ACTION LATER TDA.  ALL MODELS
SHOVE LO LVL THETAE RDG INTO SRN AND ERN SECTIONS OF CWA BY 06Z.
THUS...XPCT A BRIEF BREAK IN CONVECTION OVR NW HALF OF CWA DURING
THE EVENING THEN AS H8 LOW APPROACHES...CONVECTION WL BE DRAWN
NWD AGAIN.  DONT QUITE KNOW HOW TO WORD THIS SCENARIO...  WL
KEEP HIGH CHANCE OR LIKELY POPS IN FCST THRU TUESDAY AFTN ACRS
NW HALF AND ALL DAY TUESDAY TO THE EAST.  WL HANG ONTO CHC POPS
ACRS ERN CWA THRU TUESDAY NIGHT.

TEMPS WL BE TRICKY TDA.  CLD COVR AND FASTER MVMNT OF BNDRY WL
POTL HTG DOWN. WL SEE WHERE AND WHAT CONVECTION ACRS SE NE IS
DOING JUST BEFORE PKG IS RELEASED.  GUID MINS TONIGHT LOOK A LTL
COOL GIVEN PROG DWPTS RMN AOA 60 FRM SOUTH OF A MCI TO IRK LINE
THUS...WL GO A CPL CATS ABV.  CLDS...EVAP COOLING AND RAIN WL
MAKE FOR A COOL DAY ON TUESDAY.  DONT HAVE ANY PROBLEMS WITH
GUID VALUES.

DIFFERENCES IN LONG TERM MODELS WITH REGARD TO THE DEVELOPMENT OF
LONGWAVE TROUGH PSN.  MRF DEVELOPS AMPLIFIED TROF OVR WRN US
BY 12Z FRI WHEREAS...EUROPEAN MODELS AND CANADIAN ARE LESS
AMPLFIED AND KEEP TROUGH FAIRLY FLAT.  WL TAKE A QUICK PEAK
AT ENSEMBLES BEFORE MAKING ANY CHANGES TO EXTENDED.

.EAX...NONE.

24

In the hours before

Special weather statement, May 8, 1:04 PM CDT, 4 hours 52 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT MON MAY 8 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE LATE TODAY AND OVERNIGHT...

FORECAST:  THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND TONIGHT SOUTH AND EAST OF A PRINCETON TO GALLATIN TO KANSAS CITY
LINE.  SOME OF THESE STORMS COULD BECOME SEVERE WITH HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS.  HEAVY RAIN IS ALSO
LIKELY.

DISCUSSION:  A COLD FRONT WILL CONTINUE TO PUSH SOUTH AND EAST THIS
AFTERNOON AND SHOULD REACH A HARRISONVILLE TO CARROLLTON TO
KIRKSVILLE LINE BY EARLY THIS EVENING. ANY SEVERE THUNDERSTORMS THAT
DEVELOP LATE THIS AFTERNOON WILL BE ALONG AND AHEAD OF THE FRONT
WITH SEVERE THUNDERSTORMS ALSO DEVELOPING NORTH OF THE FRONT TONIGHT
AS A STRONG UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES.

18
Local storm report, May 8, 5:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT MON MAY 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    BUTLER                    MO   .75 INCH HAIL
05/08/00   BATES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 5:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT MON MAY 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    BUTLER                    MO   1.75 INCH HAIL
05/08/00   BATES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:24 PM CDTSevere Thunderstorm WarningEAXBates51 min
May 8, 5:53 PM CDTSevere Thunderstorm WarningEAXPettis, Saline67 min
May 8, 6:20 PM CDTSevere Thunderstorm WarningEAXCooper, Howard55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.